Alert archive / Minnesota / Tornado Warnings in 2020
Tornado Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 14, 2020, 4:34 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 14, 2020, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:34 PM CDT | FUNNEL CLOUD | 3 Nw Worthington, MN | DELAYED REPORT OF FUNNEL CLOUD NORTH OF WORTHINGTON, FROM WORTHINGTON FIRE CHIEF. TIME ESTIMATED BY RADAR. |
| Aug 14, 4:34 PM CDT | TORNADO | 2nw Worthington, MN | BRIEF TOUCHDOWN IN CORN FIELD. NWS UPDATED TO IEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WFUS53 KFSD 142134
TORFSD
MNC063-105-142200-
/O.NEW.KFSD.TO.W.0012.200814T2134Z-200814T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
434 PM CDT Fri Aug 14 2020
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
West central Jackson County in southwestern Minnesota...
East central Nobles County in southwestern Minnesota...
* Until 500 PM CDT.
* At 433 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Worthington, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...MN State Patrol spotted a funnel cloud northwest of
Worthington.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brewster around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4363 9568 4370 9570 4376 9540 4363 9539
TIME...MOT...LOC 2133Z 261DEG 22KT 4367 9565
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
APT2 follow-up statements
394
WWUS53 KFSD 142146
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
446 PM CDT Fri Aug 14 2020
MNC063-105-142200-
/O.CON.KFSD.TO.W.0012.000000T0000Z-200814T2200Z/
Jackson MN-Nobles MN-
446 PM CDT Fri Aug 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL JACKSON AND EAST CENTRAL NOBLES COUNTIES...
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brewster, or near Worthington, moving east at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brewster around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4366 9560 4371 9561 4376 9540 4367 9540
TIME...MOT...LOC 2146Z 261DEG 22KT 4368 9554
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
APT234
WWUS53 KFSD 142152
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
452 PM CDT Fri Aug 14 2020
MNC063-105-142202-
/O.EXP.KFSD.TO.W.0012.000000T0000Z-200814T2200Z/
Jackson MN-Nobles MN-
452 PM CDT Fri Aug 14 2020
...THE TORNADO WARNING FOR WEST CENTRAL JACKSON AND EAST CENTRAL
NOBLES COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.
LAT...LON 4366 9560 4371 9561 4376 9540 4367 9540
TIME...MOT...LOC 2152Z 261DEG 22KT 4368 9550
$$
APTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:57 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 14, 3:57 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 357 PM CDT Fri Aug 14 2020 .SHORT TERM...(This Evening through Saturday) Issued at 355 PM CDT Fri Aug 14 2020 Showers and thunderstorms have developed along a surface cold front traveling through the region this afternoon and evening, now that the front has moved into an area of better upper level forcing (thanks to some vorticity) along and east of I-29. Dew points ahead of the front are in the mid 70s (aided by continued gusty southerly flow), and temperatures are in the lower to mid 80s, so daytime heating and moisture are not lacking. Latest SPC mesoanalysis shows robust CAPE in the pre-frontal region, with over 4000 J/kg, which will aid in development now that the cap has broken. Bulk shear of 30-35 kts from 0-6 km is supportive of rotating storms/quasi- supercells, which has already been realized with the initial development. Steep 700-500 mb lapse rates of over 8 deg C/km are supportive of large hail. Per SPC mesoanalysis, DCAPE values over 1000 J/kg supports severe wind gusts. Tornadic threat is low but non- zero, with 0-1 km bulk shear values are around 10-15 kts along the front, and effective storm relatively helicity (ESRH) around 100-150 m^2/s^2. Heavy rainfall is likely with these storms as precipitable water values are near or above 1.5"; however, with the progressive front, shear perpendicular to the front, and recent dry conditions, am less concerned with the flash flood threat (although, it is not zero). In summary, hail up to 2" and wind gusts up to 70 mph are the main threats with any severe storms. A tornado and isolated flash flooding can't be entirely ruled out. Hi-res guidance and frontal passage timing keeps the convection threat moving east through northwestern IA and southwestern MN through mid/late evening (through about 15/02z). For the rest of tonight, temperatures behind the front will cool and become more pleasant, especially with dew points dropping into the 50s. Winds shifting from the south to northwest with the frontal passage continue to gust up to 30 mph through sunset this evening. Lows tonight fall into the 50s. As in previous forecast, did nudge highs slightly for Saturday from guidance, especially west of the James River, given the recent dry conditions and warm air advection at 850 mb. Expect highs in the 80s to near 90, but with dew points in the upper 50s to lower 60s, it will still feel relatively pleasant. .LONG TERM...(Saturday Night through Friday) Issued at 355 PM CDT Fri Aug 14 2020 Overall robust ridge building into the western/southwestern CONUS continues through the extended forecast with northwesterly flow aloft. However, a weak shortwave/surface low looks to move through the area on Sunday. Most models hint at a lack of moisture, so expect any precip potential to be isolated in the afternoon/evening. Another subtle shortwave moves through on late Tuesday night into Wednesday with weak sfc low and vorticity advection, could bring some light precip chances to the area. Again, will keep pops isolated to scattered during Tuesday evening into early Wednesday based on nature of the wave and lack of model consensus. Models hint at a slight breakdown in the overall ridge pattern by the end of next week, with a couple more weak waves working through the the region, including an upper trough scraping the upper Midwest into the Northern Plains. Models disagree on timing and strength, so have kept model blend as is. Temperatures through the extended remain fairly seasonal, with highs in the upper 70s to upper 80s and lows in the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1231 PM CDT Fri Aug 14 2020 Cold front is working across the area through mid-evening. Ahead of the front, southerly winds are gusting up to 30 knots with low VFR conditions. MVFR conditions are occurring for about an hour as the front passes. Current showers/isolated thunderstorms will increase in coverage along/near the front as it approaches/passes I-29. Greatest shower/storm chances are mid- afternoon across southwestern MN and northwestern IA. After the front passes, winds shift to the northwest with gusts up to 30 knots possible through sunset. Skies clear behind the front with VFR conditions. Expect winds overnight to be light and variable. Patchy fog is possible, especially in low-lying areas. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Fri Aug 14 2020 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098- NEZ013-014-SDZ071-150945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock- Dixon-Dakota-Union- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A cold front will move into the outlook area by mid-afternoon Friday. Scattered thunderstorms may develop along this boundary between 2pm and 7pm. A few strong to severe storms will be possible across southwest Minnesota and northwest Iowa. Storms may bring the risk for 2 inch hail and 70 mph winds. The tornado risk remains very low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2pm and 7pm Friday. MNZ071-097-SDZ038>040-050-052>070-150945- Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A fast moving cold front will move through Friday afternoon. The greatest risk for thunderstorm development will be along and east of Interstate 29, briefly during early Friday afternoon. These developing storms could bring a risk of quarter size hail and 50 mph winds. The greater risks for severe storms will be focused east of Interstate 29 across southwest Minnesota and northwest Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 14, 3:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SE WESTFIELD 42.72N 96.57W
08/14/2020 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
RAIN IS COMING ALMOST STRAIGHT DOWN.
&&
TRMLocal storm report, Aug 14, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MERRILL 42.72N 96.25W
08/14/2020 E0.70 INCH PLYMOUTH IA FIRE DEPT/RESCUE
&&
TRMLocal storm report, Aug 14, 3:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 NW HINTON 42.65N 96.32W
08/14/2020 E0.70 INCH PLYMOUTH IA LAW ENFORCEMENT
SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED
HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS
STORM WAS PUSHING TOWARD HINTON.
&&
TRMLocal storm report, Aug 14, 3:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 6 NW HINTON 42.70N 96.37W
08/14/2020 E0.70 INCH PLYMOUTH IA PUBLIC
PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS
WATER OVER LOW SPOTS ON RURAL ROADS. NOT
MUCH WIND.
&&
TRMLocal storm report, Aug 14, 4:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 SW HINTON 42.62N 96.30W
08/14/2020 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
PEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY
LITTLE WIND.
&&
TRMLocal storm report, Aug 14, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 7 SE WESTFIELD 42.69N 96.50W
08/14/2020 M1.00 INCH PLYMOUTH IA PUBLIC
QUARTER HAIL NEAR K18/C43 INTERSECTION.
&&
SSCNearby
Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.